Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 1, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Jan 7, 2018, 2:01 PM PST for Mono County, California. It took effect at Jan 8, 2018, 4:00 AM PST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2018, 2:01 PM PST (22:01 UTC)
- In effect from
- Jan 8, 2018, 4:00 AM PST
- Expired
- Jan 9, 2018, 2:25 AM PST
- In force
- 22 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WWUS45 KREV 072201 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 201 PM PST Sun Jan 7 2018 CAZ073-081200- /O.UPG.KREV.WS.A.0001.180109T0300Z-180110T0300Z/ /O.NEW.KREV.WS.W.0001.180108T1200Z-180110T0300Z/ Mono County- Including the city of Mammoth Lakes 201 PM PST Sun Jan 7 2018 ...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow and low visibilities expected Monday into Tuesday with the highest confidence above 8000 feet. Plan on difficult travel conditions and chain controls in the eastern Sierra over passes Monday, becoming more widespread Tuesday. Some damage to trees and powerlines is possible due to heavy wet snow accumulation. * WHERE...Mono County. * WHEN...From 4 AM Monday to 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 1-2 feet above 7500 feet, are expected, with localized amounts up of 3+ feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type at and below 8000 feet will start as mainly rain Monday then changeover to all snow Monday night into Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. $$ CAZ072-NVZ002-081200- /O.UPG.KREV.WS.A.0001.180109T0300Z-180110T0000Z/ /O.NEW.KREV.WW.Y.0001.180109T0600Z-180110T0300Z/ Greater Lake Tahoe Area- 201 PM PST Sun Jan 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM MONDAY TO 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Periods of light to moderate snow expected with the highest confidence above 7000 feet. Plan on difficult travel conditions and chain controls over mountain passes in the Tahoe region especially Monday night and Tuesday. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 PM Monday to 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 12-18 inches above 7500 feet with localized amounts of 2 feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type below 7000 feet including South Lake Tahoe may start with rain-snow mix early Monday morning, before becoming all rain Monday, then switching back to snow Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. $$ http://www.weather.gov/reno
3 follow-up statements
919 WWUS45 KREV 081157 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 357 AM PST Mon Jan 8 2018 CAZ073-090000- /O.CON.KREV.WS.W.0001.180108T1200Z-180110T0300Z/ Mono County- Including the city of Mammoth Lakes 357 AM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Heavy snow and low visibilities expected today into Tuesday with the highest confidence above 8000 feet. Plan on difficult travel conditions and chain controls in the eastern Sierra over passes today, becoming more widespread Tuesday. Some damage to trees and powerlines is possible due to heavy wet snow accumulation. * WHERE...Mono County. * WHEN...From 4 AM Monday to 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 1-2 feet above 7500 feet, are expected, with localized amounts up of 3+ feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type at and below 8000 feet will start as mainly rain today, with a few pockets of a rain-snow mix in colder valleys through about 9 am this morning. Precipitation will changeover to snow above 7000-7500 feet tonight into Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. $$ CAZ072-NVZ002-090000- /O.CON.KREV.WW.Y.0001.180109T0600Z-180110T0300Z/ Greater Lake Tahoe Area- 357 AM PST Mon Jan 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Periods of light to moderate snow expected with the highest confidence above 7500 feet. Plan on difficult travel conditions and chain controls over mountain passes in the Tahoe region especially tonight and Tuesday. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 PM Monday to 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 12-18 inches above 7500 feet with localized amounts of 2 feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type below 7000 feet including communities around Lake Tahoe may start with rain-snow mix early this morning, before becoming all rain between 7 am and 9 am, then switching back to snow or a rain- snow mix Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. $$ http://www.weather.gov/reno
662 WWUS45 KREV 082158 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 158 PM PST Mon Jan 8 2018 CAZ073-091200- /O.CON.KREV.WS.W.0001.000000T0000Z-180110T0300Z/ Mono County- Including the city of Mammoth Lakes 158 PM PST Mon Jan 8 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Moderate to heavy snow occurring. Plan on increasingly difficult travel conditions, including during the morning commute on Tuesday. Some damage to trees and powerlines is possible due to heavy wet snow accumulation. * WHERE...Mono County. * WHEN...Until 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 1-2 feet above 7500 feet, are expected, with localized amounts of 3+ feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type at and below 8000 feet will start as mainly rain today. Precipitation will changeover to snow above 7000-7500 feet tonight into Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. $$ CAZ072-NVZ002-091200- /O.CON.KREV.WW.Y.0001.180109T0600Z-180110T0300Z/ Greater Lake Tahoe Area- 158 PM PST Mon Jan 8 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 PM PST TUESDAY ABOVE 7000 FEET... * WHAT...Periods of light to moderate snow expected with the highest confidence above 7500 feet. Plan on difficult travel conditions and chain controls over mountain passes in the Tahoe region, including during the morning commute on Tuesday. * WHERE...Greater Lake Tahoe Area. * WHEN...From 10 PM this evening to 7 PM PST Tuesday. * ADDITIONAL DETAILS...Total snow accumulations of 12-18 inches above 7500 feet with localized amounts of 2 feet along the Sierra crest. 4-12 inches are possible between 7000-7500 feet with up to 2 inches down to 6500 feet. Precipitation type below 7000 feet including communities around Lake Tahoe is likely to remain rain well into Monday evening, then switch to snow or a rain-snow mix Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. $$ http://www.weather.gov/reno
442 WWUS45 KREV 091025 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 225 AM PST Tue Jan 9 2018 CAZ073-100000- /O.CAN.KREV.WS.W.0001.000000T0000Z-180110T0300Z/ /O.NEW.KREV.WW.Y.0002.180109T1025Z-180110T0300Z/ Mono County- Including the city of Mammoth Lakes 225 AM PST Tue Jan 9 2018 ...THE WINTER STORM WARNING IS BEING DOWNGRADED TO A WINTER WEATHER ADVISORY WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING ABOVE 7000 FEET... * WHAT...Snow occurring. Plan on slippery road conditions and reduced visibility. Additional snow accumulations of 3 to 6 inches, with localized amounts up to 10 inches along the Sierra crest, are expected. * WHERE...Mono County. * WHEN...Until 7 PM PST this evening. * ADDITIONAL DETAILS...This storm has come in warmer and drier than anticipated leading to less overall snowfall. Even so, travel will be difficult, especially above 7500 feet. It is possible locations between 7000-7500 feet will see a mix of rain and snow through the day. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. $$ CAZ072-NVZ002-091130- /O.CAN.KREV.WW.Y.0001.000000T0000Z-180110T0300Z/ Greater Lake Tahoe Area- 225 AM PST Tue Jan 9 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... The storm has come in warmer and drier than anticipated with little to no snow impacts to roadways below 7500 feet. Higher Sierra passes including Mt Rose Highway and Carson Pass may still see light snow accumulation and periods of travel difficulty through this afternoon. $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 7, 1:25 PM PST, 36 minutes earlier.
Area forecast discussion, Jan 7, 1:25 PM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
125 PM PST Sun Jan 7 2018
.SYNOPSIS...
A potent low pressure system will bring another round of
significant precipitation to the region Monday and Tuesday. Travel
in the Sierra will become difficult at times due to heavy rain
and snow early Monday morning through Tuesday. Dry and warm
conditions will return for the end of the week and through next
weekend, with a return to wet weather probable by mid next week.
&&
.SHORT TERM...
One more quiet mid-winter day today. Then with Monday-Tuesday
comes our first beefy winter storm in nearly two months. Here's
the key points:
* Simulations have been fairly consistent on trajectory and
moisture tap with this more southern track system, slinging warm
air and plentiful moisture northward into our region. So it's
nearly a done deal we'll see widespread moderate to heavy
precipitation Monday-Tuesday even in normally rain shadowed
areas such as eastern Sierra valleys and Hawthorne. Precipitation
onset for most areas looks to be Monday morning, as early as
daybreak. Rises on rivers and even some minor flooding of prone
spots and small streams in W Nevada is feasible. Main rivers not
expected to near monitor or flood status.
* What is not a done deal are snow projections. The battle of warm
air from the south and cold air closer to the low remains far
from decided. This yields some pretty meaningful ranges in snow
potential between 6,000-8,000 feet. Example: South Lake Tahoe
could see no snow accumulation or nearly 6-8" by sundown
Tuesday. This all depends on the snow-level drop Monday night
into Tuesday morning. Also snow levels Monday morning at precip
onset could start lower than projected due to antecedent cool
airmass east of the Sierra crest (cold air damming idea). Temps
so far today running nearly 10 degrees below expectations due to
cloud cover and limited mixing.
* Above 8,000 feet we have high confidence in a big snow pickup,
especially for the eastern Sierra which is great for the current
meager snowpack situation! Below 6,000 feet we can't rule out
some light snow in foothills of W Nevada early Monday morning
and again Tuesday but overall high confidence in little/no snow
issues.
* Bottom line is plan for a wet couple days Monday-Tuesday. Anyone
with travel plans in the Sierra Monday night or Tuesday should
look at alternates or expect delays and chain controls. Commutes
Monday and Tuesday will take longer than normal due to rain and
mountain snow. For lower elevation areas in W Nevada now is the
time to clear out gutters, drains, ditches of debris before
rainfall and runoff. Today is also a good day to take down those
last Christmas outdoor decorations without it being a wet mess.
-Chris
.LONG TERM...Wednesday onward...
Light residual snow showers will continue on Wednesday with
lingering moisture as the upper low quickly exits across the plains.
There is a weak system that skirts across Oregon on Thursday night
into Friday morning, but the Sierra and western Nevada will only see
an increase in clouds and small chances for light rain near the
Oregon border. Otherwise, ridging returns by Friday and through the
weekend for a bit of a dry and mild break.
Luckily, simulations are trending towards the ridge being rather
transient. Height anomalies suggest that troughing will return to
the west coast by the following week. This along with a strong,
elongated jet stream across the Pacific directed towards the west
coast would suggest wet weather returning during the week of Jan 15.
Longer range forecast models are already showing this scenario as
well. -Dawn/Edan
&&
.AVIATION...
Generally light winds at the surface and aloft through tonight. High
clouds ahead of the next storm will continue to increase in coverage
across the region through Tuesday.
This storm will bring increasing southerly winds along with valley
rain and mountain snow. Although ridge winds will be noticeably
stronger, this storm will be mainly a precipitation event rather
than a windy one. Anticipate turbulence Monday through Tuesday,
especially across the Sierra; however the southerly flow will not be
as conducive to mountain wave activity as southwest or west flow
would be.
Periods of moderate to heavy rain at terminal sites will produce
MVFR-IFR conditions along with widespread mountain obscuration
Monday through Tuesday. Precipitation is expected to remain as rain,
outside of KMMH where it is likely rain will turn to snow by Tuesday
morning with several inches of wet snow accumulation possible.
-Dawn
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 10 PM Monday to 7 PM PST Tuesday
above 7000 feet in NVZ002.
CA...Winter Storm Warning from 4 AM Monday to 7 PM PST Tuesday above
7000 feet in CAZ073.
Winter Weather Advisory from 10 PM Monday to 7 PM PST Tuesday
above 7000 feet in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:01 PM PST | Winter Weather Advisory | REV | Alpine, El Dorado, Nevada, Placer | 36 hr |
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.